Viagra And Skin Cancer?
The headlines are gripping: “Viagra increases risk for melanoma.” And commercials somberly advise,‘If you or a loved one has suffered melanoma, you should contact a Viagra attorney for a free consultation today.” So why aren’t older men dropping dead of melanoma on every street corner?
Published in the Journal of the American Medical Association Internal Medicine, the Viagra/melanoma study data revealed an 84 percent increase in risk of melanoma for men taking Viagra. One would think that an 84 percent increase would be an epidemic. The data reads that there will be 81 cases of melanoma per 100,000 person years. That is 216.4/100,000 for Viagra users compared with 135/100,000 for non-users. When the data is read in this manner, it is much less ominous. Statisticians report things in numerical blocks most of us cannot internalize. Reporting the data as a staggering 84 percent increase is technically true, but will leave most readers unnecessarily frightened. When you start discussing diseases in 100,000 year person blocks, it becomes less realistic. I believe it was Stalin that said, “One death is a tragedy. A million deaths are a statistic.”
So why would anyone even think to worry about Viagra with melanoma? The researchers designed the study because erectile dysfunction medications have been known to promote the synthesis of pigment in our skin. Publications in recent years also raised concern that these medications promoted the invasion of melanoma in certain individuals with a specific genetic mutation. Basal and squamous cell carcinomas were tracked in the study, but seem to not be affected by Viagra.
The authors stress that there is currently insufficient evidence to change the treatment of erectile dysfunction at this point and more data is needed. They do not recommend men stop taking Viagra. Despite what the data may suggest to you, there still is no cause-and-effect relationship established. One of the study’s biggest flaws is that it relied upon men to self report their Viagra usage. Next to golf scores, it’s hard to think of something men lie about more than their sex lives.
An editorial published alongside the article reiterates this point. They propose a prospective study — not just relying upon what men remembered to report — attempting to link the level of dosage with the level of risk. It also reminds us that exposure to ultraviolet light remains the only modifiable risk factor for melanoma.
The analysis also did not take into consideration Viagra’s competitors, Levitra and Cialis, because they were not on the market at the time of the study’s inception. The authors suspect that some of these melanomas may have been affected by the longer acting Cialis and Levitra rather than the short-lived Viagra in their patients. Many men in the study probably test-drove the longer-acting drugs after having been started Viagra. Since the study only followed Viagra usage however, the famous Little Blue Pill may be shouldering the blame for the others, as well. So what is one to do? If you have a personal or family history of melanoma, it’s a good idea to bring this up with whoever prescribes your erectile medication. There may be other perfectly acceptable options for you outside of pills. It’s a conversation worth having with your doctor.
Understanding The Risk Of Erectile Dysfunction Drugs
And it is worth examining what is important in your life. Science has pretty much ruined everything fun about being alive — the sun will give you cancer, cooked meat will give you cancer and now your erectile pills may give you cancer. It’s all about understanding the risk, internalizing it and acknowledging you will die eventually. Only then should you decide how you will strut and fret your hour upon this stage — a nod to Macbeth here because Act 2 contains mention of erectile dysfunction.
We have all heard the commercial: “If you experience an erection lasting long than four hours, call a doctor.” Allow me to humbly suggest the following: “If you experience an erection and happen to notice your moles changing, see a dermatologist, preferably after your erection subsides.”